Thunderstorm Wind, Logan
- When
- July 7, 4:19 PM CST
- Where
- Logan County, Oakley
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.130, -100.850
A short line of thunderstorms developed from south of Bird City to Kanorado early in the afternoon and tracked southeast. One hail report was received west of Goodland, while strong winds pushed through Oakley resulting in tree limbs down and canopies of store fronts damaged.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A short line of thunderstorms developed from south of Bird City to Kanorado early in the afternoon and tracked southeast. One hail report was received west of Goodland, while strong winds pushed through Oakley resulting in tree limbs down and canopies of store fronts damaged.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 7, 1:47 PM CST, 2 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 147 PM MDT MON JUL 7 2014 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 146 PM MDT MON JUL 7 2014 UPPER FLOW WILL BE NORTHWEST TONIGHT AND TUESDAY. SURFACE HIGH PRESSURE WILL MOVE SOUTH INTO NORTHWEST KANSAS BEHIND THE COLD FRONT TONIGHT AND CONTINUE BUILDING INTO THE AREA TUESDAY. THE NAM BRINGS THE COLD FRONT INTO THE NORTHERN FA EARLY THIS EVENING. THERE IS GOOD FORCING ASSOCIATED WITH THE COLD FRONT THIS EVENING. SURFACE DEWPOINTS FROM 55 TO 60 WILL BE ALIGNED WITH THE COLD FRONT AS WELL. CAPE WILL RANGE FROM 1400 TO 2800 J/KG AND SHEAR WILL RANGE FROM 30 TO 40KTS AS THE COLD FRONT PUSHES SOUTH ACROSS THE FA. BOUNDARY LAYER HELICITY VALUES WILL BE HIGH ENOUGH TO SUPPORT ISOLATED TORNADOES IN THE EASTERN PORTION OF THE FA NEAR THE FRONT. VERY WARM TEMPERATURES AT H7 (16,17C) WILL NEED TO BE OVERCOME FOR STORMS TO DEVELOP. PLAN TO CONTINUE CHANCE POPS FOR THIS EVENT. SUBSIDENCE WILL MOVE INTO THE AREA TUESDAY AND WILL PRECLUDE A CHANCE OF THUNDERSTORMS OTHER THAN POSSIBLY AN ISOLATED STORM NEAR THE FRONT OVER THE SOUTHWEST PORTION OF THE FA. OTHER THAN A SLIGHT CHANCE TUESDAY AFTERNOON IN THAT AREA, POPS WILL BE NIL. MIN TEMPERATURES TONIGHT WILL COOL TO THE LOWER 60S ACROSS MOST AREAS WITH MID 60S POSSIBLE IN THE EASTERN FA. MAX TEMPERATURES TUESDAY WILL BE COOLER WITH READINGS IN THE LOWER TO MID 80S. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 146 PM MDT MON JUL 7 2014 GOING INTO TUESDAY NIGHT...MODELS BEGIN SHIFT OF BROAD 500MB RIDGE OVER THE WESTERN PORTION OF THE COUNTRY...TO MORE OVER THE CENTRAL PORTIONS OF THE COUNTRY THROUGH MUCH OF THE WEEK...BEFORE SHIFTING BACK WEST BY THE UPCOMING WEEKEND. DOWN TO THE SURFACE...MODELS BRING SURFACE RIDGE OVER EASTERN KANSAS TUESDAY NIGHT INTO WEDNESDAY...WITH LEE-SIDE TROUGH DEVELOPING DURING THE DAY WEDNESDAY OVER EASTERN COLORADO...SHIFTING SLOWLY EASTWARD INTO WESTERN KANSAS WEDNESDAY NIGHT INTO THURSDAY. A SHORTWAVE DOES DEVELOP AT BASE OF TROUGH BY THE END OF THE WEEK AND RIDE ALONG THE REMNANTS OF SYSTEM AND SETTLE OVER THE REGION FOR THE WEEKEND INTO NEXT WEEK. AS A RESULT OF SYNOPTIC SETUP...THE CHANCE FOR TRW/RW WILL PERSIST THROUGH THE EXTENDED PERIOD. INITIALLY BEST CHANCES WILL OCCUR OVER WESTERN ZONES ASSOCIATED WITH DEVELOPING LEE-SIDE TROUGH...THEN TRANSITION TO MORE BROAD COVERAGE THEREAFTER AS SHORTWAVE SETTLES OVER THE AREA. MODELS POPS OF 20-40 PERCENT LOOK GOOD. THE POTENTIAL FOR HEAVY DOWNPOURS WITH THESE STORMS WILL HAVE TO BE WATCHED WITH PW/S 1.00-1.50" FOR LOCALIZED FLOODING POTENTIAL. 850 MB TEMPERATURES WILL RANGE THROUGH THE FORECAST PERIOD FROM AROUND +20C AT NIGHT UP TO AROUND +30C/+31C DURING THE DAY. WITH RADIATIONAL COOLING EFFECTS AT NIGHT AND ALMOST FULL SUNSHINE DURING THE DAY...THE FORECAST AREA WILL SEE OVERNIGHT LOWS RANGING IN THE UPPER 50S/LOW 60S...AND HIGH TEMPERATURES REACHING WELL INTO THE 90S(WHICH WILL BE SEVERAL DEGREES ABOVE NORMAL). SOME VARIATION IN DAYTIME HIGHS ARE POSSIBLE BY A FEW DEGREES AS A RESULT OF CLOUDS AND EXPECTED CONVECTION THROUGHOUT THE DAY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1125 AM MDT MON JUL 7 2014 VFR CONDITIONS ARE EXPECTED THROUGH THE NEXT 24 HOURS. HOWEVER, A COLD FRONT WILL BRING A CHANCE FOR THUNDERSTORMS TO KGLD AND KMCK THIS AFTERNOON AND EVENING. NORTHWEST WINDS WILL BECOME GUSTY AS THE FRONT MOVES THROUGH WITH POSSIBLE MVFR NEAR STORMS. CLEARING WILL OCCUR LATE TONIGHT WITH SOME STRATUS DEVELOPING AT BOTH SITES TOWARD SUNRISE DUE TO HIGHER BOUNDARY LAYER RH. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...FS LONG TERM...JN AVIATION...FS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1043 AM MDT MON JUL 7 2014 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1043 AM MDT MON JUL 7 2014 /1143 AM CDT MON JUL 7 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED LATE TODAY AND THIS EVENING IN THE VICINITY OF A COLD FRONT THAT WILL PUSH SOUTH ACROSS THE TRI STATE AREA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS GENERALLY EAST OF A LINE FROM BENKELMAN NEBRASKA TO RUSSELL SPRINGS KANSAS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT. AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE FROM LATE WEDNESDAY THROUGH SUNDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 130 PM MDT MON JUL 7 2014 COZ091-071945- KIT CARSON COUNTY- 130 PM MDT MON JUL 7 2014 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 128 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BURLINGTON...MOVING EAST AT 25 MPH. WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3950 10205 3924 10206 3927 10237 3946 10237 TIME...MOT...LOC 1930Z 273DEG 24KT 3936 10221 MARTIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
230 PM MDT MON JUL 7 2014
COZ091-092-KSZ013-014-027-072100-
CHEYENNE COUNTY-KIT CARSON COUNTY-SHERMAN-THOMAS-WALLACE-
230 PM MDT MON JUL 7 2014
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...THOMAS COUNTY IN NORTHWEST
KANSAS...SHERMAN COUNTY IN NORTHWEST KANSAS AND WALLACE COUNTY IN
WEST CENTRAL KANSAS...
AT 225 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTH OF
BREWSTER TO 16 MILES SOUTH OF SEIBERT...MOVING EAST AT 30 MPH.
THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING SUDDEN WIND GUSTS
TO 50 MPH...POSSIBLY HIGHER ALONG WITH LOCALLY REDUCED VISIBILITIES
IN BLOWING DUST.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3909 10304 3957 10167 3957 10126 3945 10087
3914 10142 3914 10147 3912 10148 3881 10249
TIME...MOT...LOC 2028Z 288DEG 24KT 3953 10141 3906 10288
ROBINSONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
258 PM MDT MON JUL 7 2014
KSZ013-014-027-028-072200-
LOGAN-SHERMAN-THOMAS-WALLACE-
258 PM MDT MON JUL 7 2014
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS...SHERMAN
COUNTY IN NORTHWEST KANSAS...LOGAN COUNTY IN WEST CENTRAL KANSAS AND
WALLACE COUNTY IN WEST CENTRAL KANSAS...
AT 255 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF
LEVANT TO 15 MILES NORTH OF WESKAN...MOVING EAST AT 20 MPH.
THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING SUDDEN WIND GUSTS
TO 50 MPH...POSSIBLY HIGHER ALONG WITH LOCALLY REDUCED VISIBILITIES
IN BLOWING DUST.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3886 10205 3920 10205 3957 10130 3957 10118
3941 10071 3933 10072 3881 10160
TIME...MOT...LOC 2058Z 289DEG 16KT 3947 10122 3907 10201
ROBINSONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
403 PM MDT MON JUL 7 2014
KSZ014-015-028-029-072230-
GOVE-LOGAN-SHERIDAN-THOMAS-
503 PM CDT MON JUL 7 2014
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS...SHERIDAN
COUNTY IN NORTHWEST KANSAS...LOGAN COUNTY IN WEST CENTRAL KANSAS AND
GOVE COUNTY IN WEST CENTRAL KANSAS...
AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF
MINGO TO 8 MILES WEST OF RUSSELL SPRINGS...MOVING SOUTHEAST AT 25
MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS. THESE WINDS MAY PRODUCE LOCALLY REDUCED VISIBILITIES
IN HEAVY RAIN OR BLOWING DUST.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3919 10019 3869 10070 3870 10121 3891 10144
3938 10093 3923 10017
TIME...MOT...LOC 2202Z 316DEG 21KT 3920 10083 3886 10128
ROBINSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
410 PM MDT MON JUL 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM TSTM WND GST ANGELUS 39.19N 100.69W
07/07/2014 M51.00 MPH SHERIDAN KS MESONET
&&
RHUSTEDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
419 PM MDT MON JUL 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM TSTM WND GST OAKLEY 39.13N 100.85W
07/07/2014 M64 MPH LOGAN KS AWOS
&&
BRBThe Goodland radar (KGLD), 78 km away, was scanning. The volume nearest the first event began at 22:17 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Several six to eight inch diameter tree limbs were blown down. A few trees were also blown over. A couple of canopies on downtown buildings were blown off. Time of report estimated from Doppler radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531941, 531942, 531939.